Acute hepatitis in a paediatric patient: immune-mediated drug-induced liver injury or albendazole-induced autoimmune hepatitis?

  • Nataša Dragutinović Department of Gastroenterology, University Children’s Hospital, Belgrade, Serbia
  • Aleksandra Barać Clinic for Infectious and Tropical Diseases, Clinical Center of Serbia, Belgrade, Serbia
  • Goran Stevanović Clinic for Infectious and Tropical Diseases, Clinical Center of Serbia, Belgrade, Serbia https://orcid.org/0000-0002-3621-4882
  • Irena Đorđić Department of Gastroenterology, University Children’s Hospital, Belgrade, Serbia
  • Bianca Paglietti Department of Biomedical Sciences, University of Sassari, Sassari, Italy https://orcid.org/0000-0002-2568-0642
  • Jelena Micić Faculty of Medicine, University of Belgrade, Belgrade, Serbia
  • Ema Aleksić Faculty of Stomatology, University Busines Academy in Novi Sad, Serbia, Pancevo, Serbia https://orcid.org/0000-0001-7007-0176
  • Jelena Martinov Nestorov Faculty of Medicine, University of Belgrade, Belgrade, Serbia
Keywords: Albendazole, hepatotoxicity, cholestasis, immune-mediated, autoimmune hepatitis

Abstract

Introduction: Drug-induced liver injury (DILI) is one of the most common causes of liver damage. A large number of drugs, dietary supplements, and herbal medications can cause hepatotoxicity. In some situations, it is difficult to distinguish between DILI and autoimmune hepatitis, especially when the mechanism is immune-mediated. Albendazole is a drug that has been used for decades for the treatment of parasitic infections in humans. One of the side effects is liver enzyme elevation, but rarely requires the discontinuation of therapy. Previous experience has shown that hypersensitivity is the most common mechanism of albendazole hepatotoxicity.

Case report: Here we presented a paediatric patient in whom albendazole induced severe liver injury. In laboratory analyses, in addition to markedly elevated transaminases and parameters of cholestasis, there was also a significant increase in IgG, so autoimmune hepatitis was considered. Even though the liver histology indicated toxic liver disease, prednisolone was started. Corticosteroid therapy resulted in the complete normalization of liver function, as well as IgG. With the cessation of corticosteroid therapy, transaminases, bilirubin and gamma-glutamyl transferase (GGT) remained within normal levels, but an increase in anti-smooth muscle antibodies (SMA) was noted in immunological analyses after one year of follow-up.

Conclusions: Immune-mediated hepatotoxicity from albendazole is one possible mechanism of liver injury. The use of albendazole in the treatment of parasitic infections, especially in children, requires close monitoring. The question remains as to whether albendazole is a drug that can induce autoimmune hepatitis in the paediatric population.

Downloads

Download data is not yet available.
Published
2022-10-31
How to Cite
1.
Dragutinović N, Barać A, Stevanović G, Đorđić I, Paglietti B, Micić J, Aleksić E, Martinov NestorovJ (2022) Acute hepatitis in a paediatric patient: immune-mediated drug-induced liver injury or albendazole-induced autoimmune hepatitis?. J Infect Dev Ctries 16:1660-1663. doi: 10.3855/jidc.16594
Section
Case Reports

Most read articles by the same author(s)